Thursday, February 18, 2016

Can some antibiotics trigger delirium in older people?

I once went to a doctor for a weird symptom and his explanation was, "Sometimes the body just goes kerflooey." Well, sometimes--according to a review in the journal Neurology--some antibiotics may cause delirium, an increasingly recognized case of kerflooey in older people.

Delirium is a mental state of confusion, sometimes with hallucinations and agitation.

In older people, delirium can have lasting consequences, even if the state itself only lasts a short time.

The study, done at Harvard and Brigham & Women's Hospital in Boston, looked at 70 yrs of past patient data.

The antibiotics looked at ranged from intravenous versions (cefepime and penicillin) to the sulfonamides and ciprofloxacin.

Where neurological side efx occurred, 47% were halluncinations or delusions and 14% were seizures. Fifteen percent had muscle twitching. And 70% had abnormal EEGs (heart).

The vast majority of patients, of course, have no side efx, so bear that in mind.

And, of course, the infection that prompted the use of the antibiotics could have a role in creating the neurological side efx.

So...there you are...Remember that when you are handed a nice prescription. Antibiotics can be life-saving, but on the flip side, can wreak havoc.

No comments: